I am sorry to hear about Pixie. My name is Rebecca. I am a veterinarian and will do my best to help. How much does she weigh, and how much of the 15 mg phenobarbital does she take each day? When a dog first starts phenobarbital, it is not unusual for them to be lethargic for the first week or so. I am concerned about her getting siezures at her age. Epilepsy is something a dog is born with, and an epileptic usually begins having seizures when they are less than 3 years old. If she did not have any seizures until now, there is some underlying cause such as low thyroid, low blood sugar, liver disease, or a brain condition like meningitis, encephalitis, or a brain tumor. It is good to know her blood test was normal, but blood tests do not tell us much about the brain. If this were my own dog, I would consider having a consult with a veterinary neurologist.
Let me know about her dose of phenobarb, If it is the phenobarb making her so drowsy there are other medications to try. However, if she were mine, I would be doing more tests to find out why she is seizuring and would consult with a neurologist.
That is a high dose of phenobarb. I normally start a dog her size on 5 mg twice daily, 2 mg per kg, and she is getting 7.5 mg.
Veterinary neurologists are specialists, not all veterinarians are neurologists. Thanks for the great rating.
It actuall takes weeks for the phenobarb levels to level out when you start a dog on phenobarb, but the lethargy caused by it usually only lasts a week or so.
You are correct if there is a tumor there are not many options (radiation therapy), but if it is encephalitis it might respond to antibiotics and steroids. Sometimes I try a combination of doxycycline, clindamycin and prednisone.
That could be the phenobarb, yes.